Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Using minoxidil for hair fall. Will it cause erectile dysfunction?

User rating for this question
Very Good
Answered by

Practicing since : 1995
Answered : 517 Questions
Hi doctor,
I am 25 yr old male taking treatment for my hair fall problem from past 8 months (No one in my family is suffering from baldness problem), my doctor suggested me with minoxidil topical solution 10%. My concern is that i read many articles stating this will cause erectile dysfunction in male.
I observed my erections are not hard as it is used to be. So now i stopped the meditation.
Does this medication is the cause for my problem (erectile dysfunction)?
Can i get back my erection after stoping the medication?
If so how long(months) it will take to get back to normal?
Posted Mon, 24 Sep 2012 in Men's Health
Answered by Dr. V. Sasanka 13 hours later
There is a very minor probability that Minoxidil is the cause of erectile dysfunction in your case. Theoretically yes- it along with other medications which dilate the blood vessels can cause softer erections but the quantity that needs to be absorbed for it to cause difficulty in erections is likely to produce significant other side effects such as sudden drop of Blood pressure, especially when you stand up and also it can cause pounding severe headache. Usually such high quantities do not get absorbed into your body when you apply it topically over the scalp.
However, if you are worried about this issue, there would be no harm in seeing if erections return to their previous levels once you have temporarily discontinued the medication. i doubt if the effect lasts more than two weeks at the maximum, and thus if your erections are not good even 2 weeks after the medications have been stopped, then you have to search for some other reason for erectile dysfunction.
One of the commonest reasons for erectile dysfunction in young males is anxiety,and worrying about the problem too much which only makes it worse. So please do not worry about this. Reduction of anxiety also will help bring your erections back to normal.
Hope I have been of help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor